Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 81, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 18, 2005, 1:02 PM EDT for Charleston County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2005, 1:02 PM EDT (17:02 UTC)
- Expired
- Jun 18, 2005, 1:46 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:20 PM EDT | HAIL 1 | Wadmalaw Island, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 181702 SVRCHS SCC019-181745- /O.NEW.KCHS.SV.W.0081.050618T1702Z-050618T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 102 PM EDT SAT JUN 18 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 145 PM EDT * AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ROCKVILLE...OR ABOUT 13 MILES NORTHEAST OF EDISTO BEACH. THIS STORM WAS NEARLY STATIONARY. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... ROCKVILLE AND SEABROOK ISLAND... KIAWAH ISLAND AND WADMALAW ISLAND... VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3270 8012 3264 8031 3251 8027 3260 8006 $$ JPC
2 follow-up statements
000 WWUS52 KCHS 181728 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 128 PM EDT SAT JUN 18 2005 SCC019-181745- /O.CON.KCHS.SV.W.0081.000000T0000Z-050618T1745Z/ CHARLESTON- 128 PM EDT SAT JUN 18 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR CHARLESTON COUNTY... AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR YONGES ISLAND...OR ABOUT 15 MILES NORTHEAST OF EDISTO BEACH...MOVING NORTHEAST AT 5 MPH. IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3277 8013 3269 8036 3256 8027 3266 8005 $$ JPC
000 WWUS52 KCHS 181746 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 146 PM EDT SAT JUN 18 2005 SCC019-181756- /O.EXP.KCHS.SV.W.0081.000000T0000Z-050618T1745Z/ CHARLESTON- 146 PM EDT SAT JUN 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE AT 145 PM EDT... AT 145 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3277 8013 3269 8036 3256 8027 3266 8005 $$ JPC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:40 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 9:40 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 940 AM EDT SAT JUN 18 2005 .SHORT TERM /TODAY/...SHARPENING H5 TROF OVER ERN CONUS WILL SEND SEVERAL SHTWVS THRU THE AREA...SOME BEING SIGNIFICANT ENOUGH TO SPARK OFF STRONG/SEVERE TSTMS. WV IMAGERY SHOWS ONE SHTWV CURRENTLY PUSHING THRU THE AREA THAT SPARKED OFF STRONG TSTMS OVR THE MARINE AREA...SOME OF WHICH MAY HAVE CONTAINED WATERSPOUTS. ANOTHER STRONG SHTWV...CURRENTLY ROTATING THRU TN AND INTO NRN GA/AL...LOOKS TO APCH THE AREA LATER TDA AND HELP SPAWN MORE STORMS. MODIFYING THE 12Z KCHS RAOB SHOWS THE INSTABILITY IS CERTAINLY THERE...WITH CAPES OF 2000-2500 J/KG...LI OF -6...NO CIN OR CAP...AND STEEP LAPSE RATES. THESE VALUES FALL RIGHT IN BETWEEN THE SIGNIFICANTLY UNSTABLE NAM AND MORE STABLE GFS. GIVEN LOWERING WBZ HEIGHTS OVER THE PAST FEW DAYS AND INCRG WIND SHEAR BY HEIGHT ALLOWING FOR TILTING STORMS...MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. MAIN HINDRANCE IS EXTENSIVE CLOUD COVER OVER CWFA...BUT BREAKS ARE SHOWING IN WRN PORTIONS OF THE CWFA. THIS CORRESPONDS TO WHERE RUC/NAM SHOW BEST INSTABILITIES AND LIFT ALONG WITH PROXIMITY OF SFC FNT AND H5 SHTWV. SEABREEZE INTERACTIONS WILL ALSO PLAY A PART. SPC STILL HAS ENTIRE AREA IN SLGT RISK TDA...SO WILL MAINTAIN STRONG/SEVERE TSTM WORDING AND WATERSPOUT WORDING IN HWO AND WILL FRESHEN UP SPS. WILL ALSO UP ALL AREAS TO 50 POP AS SHWRS ARE SPREADING EWD OVER S-CENTRAL GA INTO INLAND SE GA. MAX TEMPS LOOK ON TRACK BUT WILL TWEAK GRIDS AS NEEDED TO MATCH CURVE. WILL ISSUE MINOR UPDATE TO TEXT PRODUCTS FOR COSMETIC WORDING. WILL ALSO USE VRBL FOR WIND DIRECTIONS TDA AS FNTL BNDRY... CONVECTION...AND MESOSCALE LOW PRES CNTRS SPINNING OFF THE FNTL BNDRY WILL MAKE FOR A DIFFICULT DIRECTION FCST. && .MARINE...FNTL BNDRY WILL WOBBLE OVER THE WATERS THRU THE DAY TDA. AREA BUOYS ARE SHOWING MAINLY NE-E WINDS WITH SPEEDS MAINLY 10 KT OR LESS. AM NOT ENTIRELY CONVINCED DIRECTIONS WILL REMAIN NELY AS WOBBLING BNDRY AND CONVECTION MAY MAKE FOR VARIED SPEEDS. WILL UPDATE FOR VRBL WINDS BUT SPEEDS AND WAVES LOOK GOOD. && .AVIATION...WITH BNDRY ACROSS THE AREA AND SHTWV ENERGY TO MOVE THRU LATER THIS AFTN...EXPECT TO SEE SCT PRECIP SO PUT A TEMPO IN THE TAFS FOR TSRA. INSTABILITY LOOKS TO BE IMPRESSIVE AS LONG AS MID TO UPPER LVL CLOUDS DO NOT HAMPER INSOLATION. SHOULD SEE THE RESULTANT SEA BREEZE DEVELOP AT BOTH TERMINALS THIS AFTN AS WLY WINDS JUST OFF THE SFC ARE BECOMING MORE SWLY AND WEAKENING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JPC
Hazardous weather outlook, Jun 18, 4:41 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 441 AM EDT SAT JUN 18 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-191000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 441 AM EDT SAT JUN 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...CONDITIONS ARE FAVORABLE FOR A FEW STRONG THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. WIND GUSTS PAST 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS ARE THE MAIN WEATHER HAZARDS. ONE OR TWO OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND WINDS PAST 60 MPH. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK AND THE SEVERE WEATHER OUTLOOK ISSUED BY YOUR NATIONAL WEATHER SERVICE IN CHARLESTON FOR ADDITIONAL INFORMATION. .WATERSPOUTS...CONDITIONS ARE FAVORABLE FOR WATERSPOUTS TO FORM OVER THE MARINE AREA TODAY. WATERSPOUTS TEND TO DEVELOP IN AREAS OF LIGHT WIND...ALONG LINES OF CLOUDS WITH LARGE BUILDUPS AND DARK...FLAT BASES. MARINERS SHOULD STEER CLEAR OF ALL WATERSPOUTS. .RIVER FLOODING...A FLOOD WARNING IS IN EFFECT FOR MINOR FLOODING ALONG THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. RIVER LEVELS MAY FALL BELOW FLOOD STAGE AT BURTONS FERRY ON TUESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .STRONG THUNDERSTORMS...A FEW STRONG THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA SUNDAY. GUSTY WINDS...SMALL HAIL...HEAVY RAINS AND DANGEROUS LIGHTNING ARE THE MAIN WEATHER HAZARDS. PLEASE REFER TO THE LATEST DAY TWO CONVECTIVE OUTLOOK FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED TODAY. 33
In the hours before
Special weather statement, Jun 18, 11:30 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1130 AM EDT SAT JUN 18 2005 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-182200- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER... STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE... FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI... HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE... HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER... RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON... JASPER 1130 AM EDT SAT JUN 18 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... A FRONTAL BOUNDARY STRADDLING THE FORECAST AREA WILL INTERACT WITH THE SEA BREEZE AND ENERGY IN THE MID AND UPPER ATMOSPHERE TO DEVELOP THUNDERSTORMS THIS AFTERNOON. WEAK WIND SHEAR AND COLD TEMPERATURES IN THE MID AND UPPER ATMOSPHERE...ALONG WITH INTERSECTING BOUNDARIES WILL CAUSE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AS THE AIR MASS BECOMES INCREASINGLY UNSTABLE. LARGE HAIL AND WIND GUSTS PAST 60 MPH ARE THE MAIN WEATHER HAZARDS...ALONG WITH HEAVY RAINS AND DANGEROUS LIGHTNING STRIKES. THERE IS EVEN A CHANCE OF WATERSPOUTS ACROSS THE MARINE AREA WITH LIGHT WINDS...INTERSECTING CLOUD LINES...WEAK SHEAR...MODERATE INSTABILITY...PLENTY OF MOISTURE AND THE WARM WATER TEMPERATURES. THE MOST LIKELY TIMING OF ANY SEVERE WEATHER IS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...YOUR LOCAL TELEVISION OR RADIO FOR FURTHER INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. JPC
Special weather statement, Jun 18, 12:05 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EDT SAT JUN 18 2005 GAZ099-181700- CANDLER- 1205 PM EDT SAT JUN 18 2005 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 100 PM EDT... AT 1205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF ALINE...OR ABOUT 10 MILES WEST OF METTER...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALINE...CANOE... OLIFFTOWN...SHAMROCK...UNION...METTER AND PARISH THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JPC
Special weather statement, Jun 18, 12:37 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1237 PM EDT SAT JUN 18 2005 SCZ050-181730- CHARLESTON- 1237 PM EDT SAT JUN 18 2005 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 130 PM EDT... AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROCKVILLE...OR ABOUT 13 MILES NORTHEAST OF EDISTO BEACH...SLOWLY DRIFTING WEST. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKVILLE...WADMALAW ISLAND...SEABROOK ISLAND...YONGES ISLAND...BEARS BLUFF AND MEGGETT THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JPC
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:00 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 45 min |
| Jun 18, 4:20 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 41 min |
| Jun 18, 6:24 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.